Feb 13, 2007
Hi- I've been on Sustiva (along with Tenofivir) for the past 5 years. I have had fat accumulation around my stomach and also fatty lumps all over my torso, arms and legs. My doctor changed the Tenofivir for Truvada a few months ago hoping that the fat lumps would subside a little...but they are just getting worse. This is causing me self confidence problems and I'd like to change my medications or have a medication break. In the 5 years that I've been on the combo my CD4 has only gone from 180-300, but my VL is undetectable. Given the time period I've been on this combo I would have thought my CD4 would be a bit more impressive. I want to ask my doctor about having a break but am worried that hes going to talk me into staying on them when I really don't want to. Does it sound to you that they are working? Apparently I still have lots of choices of meds so would it hurt for me to have a drug break? Thanks for your help
| Response from Dr. Wohl
That you were only on Sustiva and Tenofovir together is strange as most HIV cocktails involve at least three ingredients. As far as the body shape changes, fat accumulation at the belly has been seen with all combinations that have been studied. It is hard for me to recommend a change to another regimen as they all seem to be able to increase belly fat. Growth hormone has been found to help reduce deep belly fat but is hard to get and expensive. In addition, there are some troublesome side effects but these may be minimized by using a low dose (i.e. 1 mg/day) and expecting changes over a longer period of time.
The fatty lumps or lipomas are somewhat of a mystery. It is unclear what causes them and in your case it is obviously not due to protease inhibitors as you are not on any. Whether growth hormone will help these, I do not know. If there are a few large ones, they can be surgically removed.
Will taking a drug holiday help either condition? Again, no firm data. I suspect not much, especially over the short run. Your meds are controlling your virus and a jump in CD4 cells from 180 to 300 is nothing to scoff at. I worry that stopping your meds will only lead to a decline in your CD4 cells. If you are determined, then set a max duration of the drug holiday (i.e. 6 months). If nothing improves by then, you shoudl start back on meds. Be aware, though, a recent study cautions that breaks in HIV therapy can lead to an increased risk of bad things happening.
See if growth hormone is an option for you.
Lastly, make sure you talk with your doctor. If he or she is not sympathetic, it may be time to let your fingers and feet do the walking.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Sore On Tongue After Cunilingus Worried I Have HIV
- White Discharge After Licking Rectum Worried I Have HIV
- Antibiotics Used To Treat Gonorrhea And Chlamydia
- Can Your Body Get Rid Of Hep C?
- If A Man Pulls Out Before He Comes Can I Still Get A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.